Alert archive / Arizona / Dust Storm Advisories in 2021
Dust Storm Advisory 2, NWS Phoenix, AZ
NWS Phoenix, AZ issued this dust storm advisory at Mar 3, 2021, 4:35 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 115 min.
The area
The outline as issued.
The facts
- Issued
- Mar 3, 2021, 4:35 PM MST (23:35 UTC)
- Expired
- Mar 3, 2021, 6:30 PM MST
- In force
- 115 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 16 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4527 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
431
WWUS55 KPSR 032339
DSWPSR
Dust Advisory
National Weather Service Phoenix AZ
435 PM MST Wed Mar 3 2021
AZC013-021-040130-
/O.NEW.KPSR.DS.Y.0002.210303T2335Z-210304T0130Z/
Maricopa AZ-Pinal AZ-
435 PM MST Wed Mar 3 2021
The National Weather Service in Phoenix has issued a
* Dust Advisory for...
Maricopa County in south central Arizona...
Pinal County in southeastern Arizona...
* Until 630 PM MST.
* At 435 PM MST, localized areas of blowing dust are being reported
in parts of central and eastern Maricopa County and NW Pinal
County.
HAZARD...Less than three miles visibility with strong wind in
excess of 50 mph. Visibilities as low a one mile in a few
locations.
SOURCE...Public.
IMPACT...Hazardous travel.
* This includes the following highways...
AZ Interstate 10 between mile markers 123 and 196.
AZ Interstate 17 between mile markers 195 and 223.
AZ Route 51 between mile markers 1 and 15.
Locations impacted include...
Phoenix, Mesa, Chandler, Glendale, Scottsdale, Gilbert, Tempe,
Peoria, Surprise, Avondale, Goodyear, Casa Grande, Apache Junction,
El Mirage and Florence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust brings reduced visibility, leading to dangerous driving
conditions. If driving, avoid blowing dust if possible. If caught in
dense blowing dust, pull off the road, turn off your lights and keep
your foot off the brake.
Motorists should not drive into an area of blowing dust. PULL ASIDE
STAY ALIVE!
&&
LAT...LON 3379 11200 3363 11171 3348 11154 3339 11149
3295 11137 3290 11145 3279 11158 3338 11250
3378 11237
TIME...MOT...LOC 2335Z 198DEG 23KT 3376 11227 3320 11139
$$
MP1 follow-up statement
982
WWUS55 KPSR 032357
DSWPSR
Dust Advisory
National Weather Service Phoenix AZ
455 PM MST Wed Mar 3 2021
AZC013-021-040130-
/O.CON.KPSR.DS.Y.0002.000000T0000Z-210304T0130Z/
Maricopa AZ-Pinal AZ-
455 PM MST Wed Mar 3 2021
...A DUST ADVISORY REMAINS IN EFFECT UNTIL 630 PM MST FOR MARICOPA
AND PINAL COUNTIES...
At 455 PM MST, localized areas of blowing dust are being reported in
parts of eastern Maricopa County and NW Pinal County.
HAZARD...Less than a mile visibility with strong wind in excess of
40 mph.
SOURCE...Public.
IMPACT...Hazardous travel.
This includes the following highways...
AZ Interstate 10 between mile markers 156 and 196.
US Highway 60 between mile markers 174 and 200.
AZ Route 87 between mile markers 124 and 172.
Locations impacted include...
Mesa, Chandler, Gilbert, Tempe, Casa Grande, Apache Junction,
Florence, Coolidge, Sun Lakes, East Mesa, Queen Creek, La Palma, San
Tan Village Mall, San Tan Valley and Seville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust brings reduced visibility, leading to dangerous driving
conditions. If driving, avoid blowing dust if possible. If caught in
dense blowing dust, pull off the road, turn off your lights and keep
your foot off the brake.
Motorists should not drive into an area of blowing dust. PULL ASIDE
STAY ALIVE!
&&
LAT...LON 3339 11192 3346 11158 3338 11149 3295 11137
3290 11145 3279 11158 3320 11221 3333 11222
TIME...MOT...LOC 2355Z 198DEG 23KT 3387 11223 3331 11135
$$
MPWhat forecasters said that day
The local office's own words before this dust storm advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm advisory went out at Mar 3, 1:10 PM MST, 3 hours 25 minutes earlier.
Area forecast discussion, Mar 3, 1:10 PM MST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
110 PM MST Wed Mar 3 2021
.UPDATE... 18Z Aviation discussion.
&&
.SYNOPSIS...
A Pacific low pressure system will move through the region today
bringing widespread windy conditions this afternoon and elevated
fire weather concerns across much of Arizona. There will also be a
chance of showers by this evening into tonight, but best chances
will be focused over the central Arizona high terrain. After a
brief cool down on Thursday, a return to above normal temperatures
is expected starting Friday, lasting through the weekend. A more
unsettled weather pattern will be possible into next week, but
rain chances on any particular day remain fairly low.
&&
.DISCUSSION...
An anomalous upper level low continues to track eastward toward
the southern California coast with showers and thunderstorms
beginning to spread inland there. Meanwhile, further east, the
tightening pressure gradient due to the approaching low is
increasing the southerly wind flow across the forecast area. The
short term forecast concerns related to this system are for wind
and blowing dust potential, fire weather, and a chance of showers
or an isolated thunderstorm this evening.
Considering the wind, wind speeds are rapidly increasing as the
low level stable layer has eroded and high winds from aloft are
now mixing throughout the depth of the boundary layer. Wind gusts
are exceeding 30 mph near Yuma, with 20-30 mph over much of the
rest of the forecast area. Wind speeds at 850 hPa are expected to
increase to 40-50 kts across the area this afternoon as the cold
front approaches. Because this will coincide with peak heating,
very efficient mixing will allow for wind gusts to continue to
increase the next few hours, which is consistent with the
forecast message over the last few days. Accordingly, the wind
advisory will remain in effect with widespread wind gusts of 35-40
mph, with a few locations reaching up to 50 mph west of the
Phoenix area. Blowing dust is not typically a huge concern this
time of year, but with such strong wind speeds isolated corridors
of blowing dust will be possible, which may locally lower
visibilities wherever it occurs. Some visibility reduction near
Yuma has already been noted, with a few observations showing 4-7
mi visibilities. Wind speeds are also increasing in southwest
Imperial county, where westerly wind gusts will increase to 50-55
mph behind the cold front this afternoon.
In terms of fire weather, very dry fuels and very low relative
humidity will accompany the strong winds. RH values are currently
running at 4-11% and will not recover until the cold front passage
later today. A Red Flag Warning remains in effect to cover these
conditions.
Rain chances will primarily be confined to the evening and
overnight hours. The initial cold front has decent dynamical lift,
but because the airmass is so dry no amount of lifting will be
sufficient for rainfall production. After the cold front passage,
however, moisture will increase significantly in the 850-700 hPa
layer. Additionally, upper level temperatures will cool and
steepen lapse rates, possibly allowing for enough instability to
develop scattered showers and an isolated thunderstorm. The best
dynamics, temperature, and moisture profiles will be north of the
area. However, conditions will likely be just favorable enough to
squeeze out a few showers. The odds of at least some measurable
precipitation are relatively high, at 40-50% for the Phoenix area,
but the odds of exceeding 0.1" are less than 20%. South and west
of Phoenix the odds of measurable precipitation are near 10-20%.
Higher terrain areas will fair better, with perhaps 0.10-0.25"
falling there. We could see a few isolated thunderstorms, but HREF
MUCAPE continues to only show minimal instability this evening.
Behind the cold front, the upper level low will race eastwards
and upper level ridging will quickly build in behind it. With
cooler air at the surface lingering on Thursday, high temperatures
will be a few degrees below normal, but by Friday and Saturday
warmer conditions will arrive at the surface and temperatures will
climb into the low to mid 80s. At this time, the risk of 90s
appears minimal. NBM temperature probabilities show only a 1%
chance of reaching 90F in Phoenix.
Model guidance is in relatively good agreement for the general
progression of the weather pattern early next week, with the
large amplitude ridge gradually moving east. By the middle of next
week it appears that a longwave trough will move into the western
United States. WPC cluster analysis shows that there is
uncertainty with respect to the timing of this transition, but the
greatest uncertainty appears to be how far south the trough will
dig. With that said, the majority of potential solutions would
still leave south-central Arizona cooler and breezier but dry.
Only about 20% of ensemble members dig the trough favorably enough
to allow for a realistic precipitation chance.
&&
.AVIATION...Updated at 1806Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Southeasterly winds across the Phoenix area will gradually turn
to the south along with increasing speeds and gusts through the
early afternoon hours. A period of gusty south/crosswinds is
expected around 21Z as winds continue to swing to the southwest by
later in the afternoon. Some lofted dust may develop across the
region by late in the afternoon, impacting slantwise visibility.
Anticipating some showers developing, mainly along the northern
and eastern fringes of the metro area, after the evening push
(after 03-04Z). There may be an isolated storm or two but
confidence is too low to include in TAF since coverage will be
extremely isolated. If a thunderstorm does develop, lightning,
brief heavy rain, and gusty winds will be the main threats. Any
precipitation will clear out by the early morning hours on
Thursday. Quieter conditions expected for the remainder of the day
Thursday.
Southeast California/Southwest Arizona including KIPL and KBLH:
Southerly winds will gradually increase through the early
afternoon, becoming gusty by 19/20Z. A switch to the southwest and
brief uptick in speeds is expected mid afternoon as a front moves
across the area, along with a few showers and maybe a
thunderstorm. Some blowing dust will be possible through the day.
Any precipitation will clear later this evening with quieter
conditions expected on Thursday.
&&
.FIRE WEATHER...
Friday through Tuesday:
Increasing high pressure early in the period will result in
continued dry conditions and warming temperatures. Highs will
quickly warm from slightly below normal on Thursday to into the
lower 80s Friday into the weekend. After minimum humidities in a
20-30% on Thursday, readings will fall into the teens starting
Friday. Winds will be fairly light for much of the period, but
some increased breeziness is likely on Saturday and Monday.
Despite a couple weak weather disturbances passing by or through
the region, no wetting rains are expected.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Red Flag Warning until 6 PM MST this evening for AZZ132.
Wind Advisory until 6 PM MST this evening for AZZ531-533>541-545-
559.
CA...Wind Advisory until 10 PM PST this evening for CAZ562.
&&
DISCUSSION...Hodges
AVIATION...Feldkircher/Iniguez
FIRE WEATHER...KuhlmanNearby
Dust Storm Advisories in Arizona, 2021Every dust storm advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.